Alert archive / Minnesota / Wind Chill Advisories in 2018
Wind Chill Advisory 7, NWS La Crosse, WI
NWS La Crosse, WI issued this wind chill advisory at Feb 1, 2018, 2:15 PM CST for 6 counties in Minnesota; 5 counties in Wisconsin. It took effect at Feb 1, 2018, 9:00 PM CST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Feb 1, 2018, 2:15 PM CST (20:15 UTC)
- In effect from
- Feb 1, 2018, 9:00 PM CST
- Expired
- Feb 2, 2018, 10:00 AM CST
- In force
- 13 hr
- Issued by
- NWS La Crosse, WI
Counties Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Buffalo County, WI, Clark County, WI, Jackson County, WI, Taylor County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 64 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1235 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
979 WWUS43 KARX 012015 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 215 PM CST Thu Feb 1 2018 ...Bitterly Cold Wind Chills This Evening Into Friday Morning... .Wind chill values will range from 15 to 25 below zero this evening through mid-morning Friday. Be sure to wear warm clothes if you must be outside. MNZ079-086>088-094-095-WIZ017-029-032>034-020600- /O.NEW.KARX.WC.Y.0007.180202T0300Z-180202T1600Z/ Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Taylor-Clark-Buffalo- Trempealeau-Jackson- Including the cities of Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Medford, Neillsville, Alma, Arcadia, Whitehall, and Black River Falls 215 PM CST Thu Feb 1 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM CST FRIDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 25 below zero. * WHERE...Portions of southeast Minnesota into north central Wisconsin. * WHEN...9 PM this evening to 10 AM Friday. * ADDITIONAL DETAILS...Dress in layers and cover any exposed skin if you must be outdoors. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ CA
3 follow-up statements
273 WWUS43 KARX 020234 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 834 PM CST Thu Feb 1 2018 ...Bitterly Cold Wind Chills into Friday Morning... .Wind chill values will range from 15 to 25 below zero tonight through mid-morning Friday. Be sure to dress in layers if you must be outside, and limit time outdoors if possible. MNZ079-086>088-094-095-WIZ017-029-032>034-021200- /O.CON.KARX.WC.Y.0007.180202T0300Z-180202T1600Z/ Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Taylor-Clark-Buffalo- Trempealeau-Jackson- Including the cities of Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Medford, Neillsville, Alma, Arcadia, Whitehall, and Black River Falls 834 PM CST Thu Feb 1 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST FRIDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 25 below zero. * WHERE...Portions of southeast Minnesota, central Wisconsin, north central Wisconsin and west central Wisconsin. * WHEN...Until 10 AM Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ Lawrence
186 WWUS43 KARX 020929 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 329 AM CST Fri Feb 2 2018 ...Bitterly Cold Wind Chills This Morning... .Wind chill values will range from 15 to 30 below zero through mid-morning. Be sure to dress in layers if you must be outside, and limit time outdoors if possible. MNZ079-086>088-094-095-WIZ017-029-032>034-021600- /O.CON.KARX.WC.Y.0007.000000T0000Z-180202T1600Z/ Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Taylor-Clark-Buffalo- Trempealeau-Jackson- Including the cities of Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Medford, Neillsville, Alma, Arcadia, Whitehall, and Black River Falls 329 AM CST Fri Feb 2 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 to 30 below zero. * WHERE...Portions of southeast Minnesota, central Wisconsin, north central Wisconsin and west central Wisconsin. * WHEN...Until 10 AM Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ Boyne
403 WWUS43 KARX 021545 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 945 AM CST Fri Feb 2 2018 ...Wind Chills Continue To Warm... .With relatively light winds across the area, wind chills have warmed into the single digits and teens below zero. These will continue to warm through the remainder of the day and the wind chill advisory will be allow to expire. MNZ079-086>088-094-095-WIZ017-029-032>034-021645- /O.EXP.KARX.WC.Y.0007.000000T0000Z-180202T1600Z/ Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Taylor-Clark-Buffalo- Trempealeau-Jackson- Including the cities of Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Medford, Neillsville, Alma, Arcadia, Whitehall, and Black River Falls 945 AM CST Fri Feb 2 2018 ...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING... The wind chill advisory will be allow to expire at 10 am as wind chills have warmed into the single digits and teens below zero. Improvement will continue to occur through the remainder of the day. $$ 04
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this wind chill advisory went out at Feb 1, 12:12 PM CST, 2 hours 3 minutes earlier.
Area forecast discussion, Feb 1, 12:12 PM CST, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1212 PM CST Thu Feb 1 2018 .UPDATE... Issued at 1212 PM CST Thu Feb 1 2018 The Wind Chill Advisory is expired, but cold wind chills in the 10 to 20 below zero range will persist through the afternoon. Bitterly cold wind chills in the -15 to -25 range will return for areas of southeast Minnesota into north-central Wisconsin tonight into Friday morning. Another Wind Chill Advisory will likely be needed for these areas. && .SHORT TERM...(Today and tonight) Issued at 303 AM CST Thu Feb 1 2018 The strong Arctic cold front has raced southeast of the area early this morning with gusty northwest winds and falling temps behind it. With low-level cold advection continuing through the day, temps won't recover much, with daytime highs mainly in the single digits. Winds will continue to gust in the 20-30 mph range given the relatively deep mixing/cold advection and 25-30 kt winds to tap at the top of the mixed layer. As a result, today will have a very different feel from yesterday, with wind chills as low as 10 to 25 below. In coordination with surrounding offices, went ahead with a wind chill advisory for Taylor County through noon and will handle with an SPS farther south. Despite clearing in the wake of the front, some stratocu is expected to develop over the area today, especially across north-central/central Wisconsin. Skies will clear this evening as high pressure approaches from the west. Temps will fall into the single digits and teens below zero with wind chills of 10 to 25 below by early Friday. It's possible a wind chill advisory could be needed for parts of the area, especially over north central Wisconsin. .LONG TERM...(Friday through Wednesday) Issued at 303 AM CST Thu Feb 1 2018 Surface high pressure will pass off to the southeast on Friday. Clouds will increase through the day with increasing mid-level warm advection. Some model guidance tries to break out some light warm advection snow by afternoon but initially much of the lift will go into saturating very dry air in the lowest levels of the atmosphere. By Friday night, expect some light snow given the persistent warm advection helping to fully saturate the column. Another round of light snow is expected on Saturday with broad but not terribly strong frontal forcing/warm advection ahead of the next Arctic airmass. 1 to 3 inches are possible Friday night through Saturday night. Temps have trended a little warmer for Saturday into Saturday night with the colder airmass a bit delayed, although wind chills could still fall to 10 to 20 below over parts of the area by early Sunday. There remains some uncertainty with precip chances into Sunday with the placement of baroclinic zone. At this point it appears any remaining snow will exit in the morning as high pressure builds down from the northwest. Temps Sunday night should into the single digits to low teens below zero under the influence of high pressure. Winds will be light, but wind chills still may approach 15 to 25 below over southeast Minnesota into north-central Wisconsin. There is good agreement with overall synoptic flow pattern into next week, with northwest flow prevailing over the Midwest. Right now the best chance for snow through the first half of the week appears to be Mon/Mon night as a weak shortwave trough interacts with the baroclinic zone. The 01.00Z GFS/GEM/ECMWF all suggest a frontogenetic band of snow will swing out of the plains during this time, although the GEM/ECMWF are a bit farther north than the GFS. Given the pattern, confidence in placement is on the low side, but consensus right now favors areas south of I-90. Otherwise, 00Z models suggest a Pacific trough will lift into the Mid-Mississippi valley by mid-week with surface low pressure tracking into the Ohio Valley while high pressure is expected over the local area Tue/Wed. Temps are expected to remain below average through mid-week with highs in the teens to low 20s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1212 PM CST Thu Feb 1 2018 VFR conditions expected to prevail through the TAF period, with gusty northwesterly winds Thursday afternoon. A thin layer of stratocumulus in the 2500 to 3500 ft agl range is expected to develop and move through the area during the afternoon. Latest guidance suggests mainly scattered clouds at LSE and RST, with better chances for broken to the west of RST and northeast of LSE. With that said, cannot completely rule out brief, occasional broken ceilings at the TAF sites. Skies then clear out and gusty winds subside this evening. Wind direction will then switch to southwesterly through the early morning hours on Friday, though speeds will remain light. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && UPDATE...CA SHORT TERM...JM LONG TERM...JM AVIATION...CA
Hazardous weather outlook, Feb 1, 11:54 AM CST, 2 hours 21 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1154 AM CST Thu Feb 1 2018 IAZ008>011-018-019-029-030-MNZ096-WIZ041>044-053>055-061-021200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Houston-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford- Richland-Grant- 1154 AM CST Thu Feb 1 2018 This Hazardous Weather Outlook is for portions of northeast Iowa and southeast Minnesota...into southwest and central Wisconsin. .DAY ONE...This Afternoon and Tonight Cold wind chills of 10 to 20 below are expected through early Friday morning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periods of light snow are expected Friday night through Saturday night with 1 to 3 inches possible. Travel could be slippery at times. Light snow is possible Monday into Monday evening mainly south of Interstate 90. Wind chills of 10 to 20 below zero are possible Sunday night into Monday morning. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. MNZ079-086>088-094-095-WIZ017-029-032>034-021200- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Taylor-Clark-Buffalo- Trempealeau-Jackson- 1154 AM CST Thu Feb 1 2018 This Hazardous Weather Outlook is for portions of north central Wisconsin. .DAY ONE...This Afternoon and Tonight Bitter cold wind chills of 15 to 25 below zero are likely again tonight into early Friday. Another Wind Chill Advisory will likely be needed. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periods of light snow are expected Friday night through Saturday night with 1 to 3 inches possible. Travel could be slippery at times. Wind chills of 15 to 25 below zero are possible Sunday night into Monday morning. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. CA
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 1, 3:02 AM CST | Wind Chill Advisory | ARX | Dodge, Fillmore, Mower, Olmsted, Wabasha, Winona | 9 hr |
Nearby
Wind Chill Advisories in Minnesota, 2018Wind Chill Advisories in Wisconsin, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.